Hail, James City
- When
- June 29, 7:02 PM EST
- Where
- James City County, 0.55 mi E of Five Forks
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -76.760
Quarter size hail fell near Five Forks.
A strong thunderstorm produced strong winds that overturned 3 small planes at Williamsburg-Jamestown Airport. The storm also produced large hail that caused damage to a local vineyard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A strong thunderstorm produced strong winds that overturned 3 small planes at Williamsburg-Jamestown Airport. The storm also produced large hail that caused damage to a local vineyard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 29, 6:33 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 733 PM EDT FRI JUN 29 2007 .SYNOPSIS... A COLD FRONT DROPS SOUTH TO NEAR THE BORDER OF VIRGINIA AND NORTH CAROLINA TONIGHT...THEN REMAINS NEARLY STATIONARY SATURDAY. IT WILL FINALLY PUSH SOUTH OF THE REGION BY MIDDAY SUNDAY...AND DRY HIGH PRESSURE BUILDS IN FOR SUNDAY AFTERNOON INTO TUESDAY. THE HIGH WILL BE OFF THE COAST FOR TUESDAY AFTERNOON THROUGH THURSDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... HAVE MADE ADJUSTMENTS TO POPS/WX FOR THE TNGT PERIOD BASED UPON CURRENT TRENDS. WILL BE LOWERING POPS MORE QUICKLY IN THE NRN CWA...WITH NO PRECIP IN THIS AREA AFTER 09Z OR SO. HAVE ALSO ENLARGED THE AREA OF LKLY POPS TO ACCOUNT FOR EXPECTED DVLPMT NEXT 1-3 HOURS ACROSS CNTRL VA. THIS SHWR/TSTM ACTIVITY SHOULD GRADUALLY MOVE INTO THE TIDEWATER/NE NC OVERNIGHT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... FNTL BNDRY WL LINGER INVOF NE NC THROUGH SAT...W/ CONTD HI CHC POPS. XTSV CLDNS BEHIND FNT TDA...SUGGS PSBLTY OF THAT OCCURRING FARTHER S OVR FA DURG SAT...SO WL BE SLO TO GO W/ ANY SGFNT CLRG (ESP ACRS CNTRL/SRN VA). LO CHC POPS TO LINGER SAT EVE...B4 SUFFICIENT XPCTD TO FINALLY TAKE HOLD. SFC HI PRES RMNS NNW OF FA DURG SUN...MDLS SUGG PTNTL FOR CU DVLPMNT ACRS MUCH OF THE FA...WL GO PSNY. TEMPS THRUT THE WKND AVGG NR/BLO NRML...LWR/MID 80S (70S CST) SAT...SAT NGT IN THE 50S TO MID 60S...RDGS SUN RISING BACK INTO THE 70S/LWR 80S. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... HI PRES WITH DRIER AIR (MORE COMFORTABLE TEMPS) CONTS TO BLD DWN INTO THE AREA FOR SUN NGT INTO TUE. THE HI THEN SLIDES OFFSHR FOR LATER TUE THRU THU. RETURN FLO FM THE SSW BY MID NEXT WEEK BRINGS MUCH WRMR AIR BACK INTO THE REGION FOR WED AND THU (SOME CONCERN ABT AREA OF CNVTN BRUSHING AT LEAST NRN SXNS UPON ARRIVAL OF THE WRMR AIR WED). CONSENSUS IS FOR THE NEXT CDFNT TO REACH THE AREA NEXT FRI. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... RADAR SHOWS MOST TSTM ACTIVITY ACROSS NE NC AND SE VA WHERE SVR TSTM WATCH IS IN EFFECT TIL 10 PM EDT...ALTHOUGH SCT SHRAS/TSTMS BEGINNING TO DEVELOP OVER CENTRAL VA ATTM. HAVE CB WITH SHWRS AT MOST SITES AND WILL AMEND IF TSTM THREATENS. LOOKING FOR SHRAS/FOG OVRNGT WITH WIDESPREAD IFR/MVFR CONDS (LCL LIFR POSSIBLE) AFTER 04Z. WL CONT WITH IDEA THAT LOWER CIGS/VSBYS (MAINLY MVFR/IFR) WILL LIKELY LINGER INTO SAT MORNING ACROSS THE TERMINALS BEHIND THE SLOWLY DEPARTING FRONT. OTHERWISE...VFR CONDITIONS TO PREVAIL FOR THE MOST PART THIS WEEKEND THROUGH MIDWEEK AS HIGH PRESSURE REGAINS CONTROL OVER THE FCST AREA. && .MARINE... FEW CHANGES TO GOING FORECAST. WILL NOT BE RAISING HEADLINES...THOUGH WITH THUNDERSTORMS IN THE FORECAST...MARINE WARNINGS AND STATEMENTS ARE ENTIRELY POSSIBLE FOR LATE THIS AFTN INTO THE EVENING HRS. WENT WITH NAM/GFS MODEL MATCH GUIDANCE BLEND FOR THIS FORECAST PACKAGE. AFTER CD FRONT MOVES THROUGH AREA...POST FRONTAL SURGE LOOKS TO BE MINIMAL SO AS TO NOT XPECT WINDS EXCEEDING SCA CRITERIA. AGREE WITH PREV FORECAST ASSESMENT THAT TYPICAL MODEL HANDLING OF NRLY WINDS IS WEAK...SO HAVE CONTINUED INCREASGIN WINDS LATE THIS WEEKEND TO ACCOUNT FOR THIS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...NWS/AKQ NEAR TERM...WRS SHORT TERM...25 LONG TERM...25 AVIATION...CY/MAM MARINE...SMF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 153 PM EDT FRI JUN 29 2007 MDZ021>025-VAZ048-049-060>086-088>091-094-099-100-301800- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY- JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA- 153 PM EDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ087-092-093-095>098-301800- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE- SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH- 153 PM EDT FRI JUN 29 2007 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY. PLEASE FORWARD ALL REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. ANZ630>632-650-652-654-301800- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 153 PM EDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ633-656-658-301800- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 153 PM EDT FRI JUN 29 2007 ...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY. PLEASE FORWARD ALL REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 627 PM EDT FRI JUN 29 2007 VAZ049-062-063-069-292330- GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN VA- 627 PM EDT FRI JUN 29 2007 ...STRONG THUNDERSTORM MOVING INTO NORTHERN PIEDMONT... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM OVER HADENSVILLE...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANDY HOOK AT 640 PM EDT...IRWIN AT 645 PM EDT...GOOCHLAND AT 650 PM EDT...OILVILLE AT 700 PM EDT...CROZIER AT 705 PM EDT...FINE CREEK MILLS AT 710 PM EDT. WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 639 PM EDT FRI JUN 29 2007 VAZ063-071-082-083-292345- CHARLES CITY VA-HANOVER VA-HENRICO VA-NEW KENT VA- 639 PM EDT FRI JUN 29 2007 ...STRONG THUNDERSTORM MOVING OVER EASTERN RICHMOND METRO AREA... AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG AND SLOW MOVING THUNDERSTORM OVER HIGHLAND SPRINGS...MOVING SLOWLY TO THE EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FAIR OAKS AT 645 PM EDT...SANDSTON AT 700 PM EDT...ORAPAX FARMS AT 745 PM EDT. WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS. RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 701 PM EDT FRI JUN 29 2007 VAZ090-300000- JAMES CITY VA- 701 PM EDT FRI JUN 29 2007 ...STRONG THUNDERSTORM MOVING INTO JAMES CITY COUNTY... AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF TOANO...OR ABOUT 6 MILES EAST OF CHARLES CITY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARREN MILL AT 710 PM EDT...CENTERVILLE AT 720 PM EDT... GOVERNORS LAND AT 725 PM EDT...FIVE FORKS AT 730 PM EDT... JAMESTOWN...AND...WILLIAMSBURG AIRPORT AT 735 PM EDT...KINGS POINT AT 740 PM EDT. WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 702 PM EDT FRI JUN 29 2007 VAZ097-098-300000- CHESAPEAKE VA-VIRGINIA BEACH VA- 702 PM EDT FRI JUN 29 2007 ...STRONG THUNDERSTORM MOVING THROUGH CHESAPEAKE EAST TOWARD VIRGINIA BEACH... AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GREAT BRIDGE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FENTRESS AT 710 PM EDT...MOUNT PLEASANT AT 720 PM EDT...PRINCESS ANNE AT 735 PM EDT...PUNGO AT 740 PM EDT...SIGMA AT 745 PM EDT...MACONS CORNER AT 750 PM EDT. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 705 PM EDT FRI JUN 29 2007 VAZ048-061-062-300000- CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA- 705 PM EDT FRI JUN 29 2007 ...STRONG THUNDERSTORM MOVING INTO FLUVANNA COUNTY... AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF FORK UNION...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HARDWARE AT 710 PM EDT... CENTRAL PLAINS AT 720 PM EDT...COHASSET AT 725 PM EDT...FORK UNION AT 735 PM EDT...COLUMBIA AT 750 PM EDT...DUNCAN AT 755 PM EDT. WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 710 PM EDT FRI JUN 29 2007 NCZ014>017-VAZ096-097-300015- CAMDEN NC-CHESAPEAKE VA-GATES NC-PASQUOTANK NC-SUFFOLK VA-WESTERN CURRITUCK NC- 710 PM EDT FRI JUN 29 2007 ...STRONG THUNDERSTORMS MOVING THROUGH SUFFOLK AND CHESAPEAKE AND HEADING SOUTHEAST INTO NORTHEAST NORTH CAROLINA... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF DOWNTOWN SUFFOLK TO 10 MILES WEST OF SUNBURY...OR FROM 5 MILES SOUTH OF DOWNTOWN SUFFOLK TO GATESVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... SUNBURY AROUND 740 PM EDT... WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SMF
The Norfolk radar (KAKQ), 37 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail fell near Five Forks.
Trees were blown down on two homes, and one tree was blown down onto a road.
Quarter size hail fell near Grove. The hail crushed grapes and damaged vines at the Williamsburg Winery.
Three small planes were overturned and severely damaged at Williamsburg-Jamestown Airport. A minor fuel spill also resulted.
Trees were downed near Jamestown Ferry Landing.
Numerous trees were downed in and around Ft. Eustis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42448, 42455, 42454, 42459, 42460, 42569.